Alert archive / Puerto Rico / Rip Current Statements in 2017
Rip Current Statement 10, NWS JSJ
NWS JSJ issued this rip current statement at Feb 2, 2017, 7:30 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2017, 7:30 AM CST (13:30 UTC)
- Expired
- Feb 2, 2017, 6:59 PM CST
- In force
- 11 hr
- Issued by
- NWS JSJ
The text
As transmitted.
436 WHCA42 TJSJ 021330 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 930 AM AST THU FEB 2 2017 PRZ005-008-030800- /O.NEW.TJSJ.RP.S.0010.170202T1330Z-170203T0800Z/ NORTH CENTRAL-NORTHWEST- 930 AM AST THU FEB 2 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH 4AM AST FRIDAY MORNING... * LOCATION...NORTHWEST THROUGH NORTH CENTRAL ATLANTIC FACING BEACHES OF PUERTO RICO. * TIMING...THROUGH 4AM AST FRIDAY MORNING. * IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE STRONGEST SWIMMER OUT TO SEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$
1 follow-up statement
534 WHCA42 TJSJ 030059 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 859 PM AST THU FEB 2 2017 PRZ005-008-030200- /O.CAN.TJSJ.RP.S.0010.000000T0000Z-170203T0800Z/ NORTH CENTRAL-NORTHWEST- 859 PM AST THU FEB 2 2017 ...HIGH RIP CURRENT RISK IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH RIP CURRENT RISK. HOWEVER...A MODERATE RISK OF RIP CURRENTS CONTINUES ACROSS MUCH OF THE ATLANTIC BEACHES OF THE ISLAND. $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Feb 2, 3:00 AM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 2, 3:00 AM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
500 AM AST Thu Feb 2 2017
.SYNOPSIS...A developing weak upper level ridge will inhibit the
vertical development of convection across the local islands. A
surface high pressure across the north central Atlantic, northeast
of the region, will continue to induce a moderate easterly trade
winds across the region for the next couple of days. Patches of
low level cloudiness and showers embedded in the trades are
expected to move occasionally across the forecast area.
&&
.DISCUSSION...As occurred in previous days, Doppler weather radar
detected isolated to scattered showers moving mainly westward
from the surrounding waters across the U.S. Virgin Islands,
Vieques, Culebra as well as across the eastern sections of Puerto
Rico. The moderate easterly trades associated with a surface high
pressure over the north central Atlantic, northeast of the region,
will continue to transport patches of low level cloudiness and
showers across the local islands and surrounding waters for the
next several days. This moisture in combination with diurnal and
local effect are expected to induce some afternoon convection
across western and interior sections of Puerto Rico. However, not
widespread or significant precipitation is expected.
A developing weak upper level ridge will inhibit the vertical
development of convection and therefore thunderstorms development
are not expected at this moment. An upper level trough to the
east of the Lesser Antilles is expected to lift northeast while
weakening today.
For the next several days an overall fair weather pattern is
expected across the region with some interruptions of cloudiness
and brief showers across the windward sections of the local
islands overnights and early in the mornings followed by some
convection during the afternoons over western and interior
sections of Puerto Rico. Not changes in this weather pattern is
expected in the foreseeable future.
&&
.AVIATION...SCT-BKN cld lyrs nr FL025...Fl050...FL090 en route btw
islands with VCSH psbl across the Leeward islands TCNM/TKPK and
TISX/TIST til 02/14z. VFR conditions expected at all TAF sites
through 02/23z. Brief Mtn top psbl til 02/14z due to passing low
level clds low clds and SHRA. Light and variable winds expected TO
CONTINUE TIL 02/12z, bcmg E-SE at 10 to 15 kts after 02/14z.
&&
.MARINE...Winds of 10 to 15 knots and seas up to 7 are expected
today mostly across the offshore Atlantic waters...due to the
a northwesterly swell. Therefore, a small craft advisory is in
effect. There is a high risk of rip current for the Atlantic
beaches of Puerto Rico until 6AM AST this morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 86 74 84 74 / 20 30 30 20
STT 85 73 84 74 / 20 30 30 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 AM AST Thursday for Mayaguez and
Vicinity-North Central-Northeast-Northwest-San Juan and
Vicinity-Southeast-Western Interior.
VI...None.
AM...Small Craft Advisory until 2 AM AST Friday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N.
&&
09/72Hazardous weather outlook, Feb 2, 5:55 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SAN JUAN PR 755 AM AST THU FEB 2 2017 AMZ710>745-PRZ001>013-030000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 755 AM AST THU FEB 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .WIND...SUSTAINED WINDS 15-20 MPH WITH HIGHER GUST TO NEAR 30 MPH POSSIBLE ALONG THE COASTAL AREAS AND OVER THE LOCAL WATERS. .WAVES...CHOPPY SEAS UP TO 7 FEET OFFSHORE ATLANTIC...AND UP TO 6 FEET ALONG THE NEAR SHORE ATLANTIC WATERS AND THE MONA PASSAGE. .RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE NORTHWEST TO NORTHEAST FACING BEACHES OF PR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MODERATE RISK OF RIP CURRENTS WILL CONTINUE OVER THE NEXT FEW DAYS ALONG THE NORTH FACING BEACHES OF PUERTO RICO...CULEBRA AND VIEQUES .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS/MINOR FLOODING/RIP CURRENTS/ TO THE NATIONAL WEATHER SERVICE IN SAN JUAN. AMZ715-725-VIZ001-002-030000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 755 AM AST THU FEB 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .WIND...SUSTAINED WINDS OF 15-20 MPH WITH HIGHER GUST TO NEAR 30 MPH POSSIBLE ALONG THE COASTAL AREAS AND OVER THE LOCAL WATERS. .WAVES...CHOPPY SEAS UP TO 7 FEET OFFSHORE ATLANTIC...AND UP TO 6 FEET ALONG THE NEAR SHORE ATLANTIC WATERS AND LOCAL PASSAGES. .RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR MAINLY THE NORTH AND EAST FACING BEACHES OF THE ISLANDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MODERATE RISK OF RIP CURRENTS WILL CONTINUE OVER THE NEXT FEW DAYS ALONG THE NORTH AND EAST FACING BEACHES OF THE U.S. VIRGIN ISLANDS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT ANY HIGH WINDS/ FLOODING /RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 1:10 PM CST | Areal Flood Advisory | JSJ | 46 days | |
| Feb 2, 1:43 PM CST | Areal Flood Advisory | JSJ | 46 days |
Nearby
Rip Current Statements in Puerto Rico, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.